Hypoglycaemia and Hyperglycaemia

blood_sugar_lvl1If blood sugar levels fall or rise abnormally in someone with diabetes, they’ll experience a variety of symptoms.

Hypoglycaemia
Hypoglycaemia is when the blood sugar levels fall below normal. Glycaemia measures is the level of sugar in blood.

Hypoglycaemia may occur:
- after an insulin injection
- after taking oral diabetes medication
- if a meal is missed or delayed
- after strenuous exercise
- if alcohol is drunk on an empty stomach

The symptoms of hypoglycaemia vary from person to person. Mild hypoglycaemia may cause:
- weakness
- dizziness
- sweating
- hunger
- shaking
- irritability
- mood swings

A mild hypoglycaemia can usually be treated with some form of sugar. Types of sugar to use during mild crisis :
- dextrose tablets (carry these if you have diabetes)
- three sugar lumps
- two teaspoons of sugar
- chocolate or sweet biscuits
- a sweet drink

When the blood glucose level falls even lower, then the person may behave strangely and become confused (often mistakenly interpreted as drunkenness). Under these circumstances it may be easier and quicker to give sugar in liquid form, such as a sweet drink.

In severe hypoglycaemia, the person loses consciousness. Under these circumstances an injection of glucagon is given, which temporarily raises the level of blood glucose. Once the person is conscious they can be given some sugar and a snack to prevent the hypo from recurring.

Always have sugar tablets or another form of sugar available

People with diabetes and those close to them are taught to look out for signs that their sugar level may be low, and are advised to always have sugar tablets or another form of sugar available to raise the level quickly. This solves the problem quickly and prevents serious consequences.

People with diabetes are advised to carry some form of identification saying that they have diabetes, so that people will realise their condition should they get into difficulty and need help.

Hyperglycaemia
Hyperglycaemia is when the blood glucose level is too high. When it’s mildly raised then symptoms of uncontrolled diabetes occur, namely excessive thirst, passing urine frequently, tiredness, weakness and lethargy.
If the blood glucose level becomes dangerously high then the person becomes dehydrated and may become comatose. This is a medical emergency that requires hospital treatment.

Written by Health Link - I maintain this blog because i like to keep a trace of various Health news through time. I have a wide ranging interest of subject from Massage to Reflexology and other alternative medecines. But the bulk of my interest are scientific discoveries. Visit my website -> Reflexology London

Related posts:

  1. How to manage your blood sugar levels – Part 1
  2. Sugar and its effects your health
  3. Diet and exercise can keep Diabetes helps to keep diabetes at bay
  4. 7 millions britons have diabetes early warning signs
  5. What you need to know if someone around you is at risk of a stroke
[ Tagged In ] , , , , , , , , , ,